Aa
A
A
A
Close
Thyroid Disorders Community
26.1k Members
Avatar universal

Thyroid medication - heart racing

Hi, I had a hemithyrodectomy last year due to a 3cm cystic nodule and my TSH is ok atm (0.7) and felt good for a few months but then i noticed my remaining thyroid was growing and pain came back along with losing my voice, and this was confirmed in ultrasound recently, thyroid nearly double normal size with several nodules up to 1cm. Endo has put me on 75mcg levothyroxine to try and shrink the thyroid and says operation isn't necessary at this point. My endo said there are no side effects when taking this medication but I started taking it a few days ago and feel like my heart has been beating heavily and fast most of the time and feel like i can't do much. It's really worrying me. Is this normal, is it an adjustment to the medication or is there something else going on? I understand that the medication will "switch off" my thyroid and let it rest - is that how it works and does it do that straight away? Or is there some ups-and-downs of my TSH levels for a while? Because it's already working quite well, it's not underactive. He said i will have to stay on the medication forever but I've also heard there are risks involved in treating the thyroid growth with the medication long-term, including heart palpitations and heart attack. What should I do? Isn't it better to remove the thyroid completely? Any info you could give me on this is great. I just don't really understand what is happening to me.
3 Responses
649848 tn?1534633700
COMMUNITY LEADER
Thyroid hormones are essential for life.  Thyroid medication will supplement the hormones produced by your thyroid, so it doesn't have to work so hard to supply your needs.  I think you might have been started at too high a dose.  It's best to start at a very low dose and increase in small increments until you get where you need to be.

It takes 4-6 weeks for the medication to reach full potential in your system, and it's not unusual for patients to report feeling worse for a while before they start feeling better.  

TSH is a pituitary hormone, is not indicative of actual thyroid function, and should NEVER be the sole basis for prescribing or adjusting medication.  You should also be getting the Free T3 and Free T4 tests done each time you have blood work.  Those are the actual thyroid hormones, with Free T4 being a "storage" hormone, which must be converted to Free T3 for the cells to actually use it.

The only "side effects" of levothyroxine are being over or under medicated; however, manufacturers use different fillers/binders in the pills and some people do have reaction to those.  

There are a couple of things you can try:  First off, ask your doctor to let you start at a lower dose and work up slowly.  Since you say your thyroid is still working some, there may be a dose, lower than 75 that would be adequate for you.   Secondly, you can try a brand name medication, that would have different fillers/binders.

I get the heart pounding and what feels like high heart rate, but usually when I check it, my heart rate is quite low.  The pounding, for me, is caused by unrelated anxiety, but I also get it when I go hypo and need a medication adjustment.  

It's always advisable to have a heart work up done to be on the safe side. Of course, if the pounding and rapid heart rate become too troublesome, don't hesitate to call your doctor or go to the ER.

The risk of heart palpitations and heart attack, don't come, simply, from taking the medication, itself; they come from being over or under medicated. The only way you can know, is to be testing Free T3 and Free T4, at the same time TSH is tested, and just being in a "normal" range is often not good enough.  You have to be a level that's right for you.    

Have you been tested for thyroid antibodies to determine if you have Hashimoto's Thyroiditis?  Hashi's is an autoimmune disease, in which the body sees the thyroid as foreign and produces antibodies to attack and destroy it. As the antibodies attack the thyroid swelling and inflammation can occur and as the destruction process takes place, your thyroid produces less and less hormones and eventually, you will be completely dependent on replacement medications.  Those of us with Hashi's will be on medication for life.

You should ask your doctor to test your antibodies.  The tests you need to confirm Hashimoto's are Thyroid Peroxidase Antibodies (TPOab) and Thyroglobulin Antibodies (TGab).  

Avatar universal
Thanks so much for responding. it seems like there's a lot to learn about all this. Much appreciated. I was tested for antibodies but it was negative. will see how i go over the next few weeks and decide what to do and if medication needs adjusting.
649848 tn?1534633700
COMMUNITY LEADER
There is a lot to learn - tons of information available on the internet, and research is the best thing you can do, but you do have to be careful, as some sites sound good, but give a lot of erroneous information.  

One of the hardest things for many thyroid patients is getting their doctor to test properly (Free T3 and Free T4) and treat adequately, because most of them believe that anything "in range" is good enough, when it's not.  

Have an Answer?
Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child